Skip to Content

Bulimia: Misuse of Ipecac Syrup

Topic Overview

Syrup of ipecac is a medicine that causes vomiting. Its purpose is to empty the stomach after poisoning or drug overdose. It works by irritating the stomach lining until a person vomits. Some people who have bulimia nervosa use ipecac regularly to make themselves vomit. If used too often, ipecac can cause:

  • Diarrhea.
  • Drowsiness.
  • Coughing or choking.
  • Low blood pressure and a rapid heartbeat.
  • Chest and stomach pain.
  • Breathing problems.

If this product is abused or if too much of it is absorbed into the body, it can cause serious heart problems, such as cardiomyopathy, atrial fibrillation, or myocarditis, all of which can lead to death.

Related Information

Credits

By Healthwise Staff
Primary Medical Reviewer Adam Husney, MD - Family Medicine
Specialist Medical Reviewer W. Stewart Agras, MD, FRCPC - Psychiatry
Last Revised August 25, 2011

Last Revised: August 25, 2011

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

Section Links

Health Library